Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 39, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at May 12, 1998, 5:14 PM CDT for Lee County, Iowa; Hancock County, Illinois. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 12, 1998, 5:14 PM CDT (22:14 UTC)
- Expired
- May 12, 1998, 6:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Quad Cities, IA
- Area
- Whole counties
Counties Lee County, IA, Hancock County, IL
The radar
The Quad Cities radar (KDVN), 136 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:17 PM CDT | Hail 1.75 | Nauvoo, IL | |
| May 12, 5:27 PM CDT | Hail 0.75 | Niota, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 12, 4:15 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1323 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 156 m²/s²
- 0-3 km storm-relative helicity
- 188 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLI 122214 RRA SVRMLI IAC111-ILC067-122300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 514 PM CDT TUE MAY 12 1998 THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LEE COUNTY IN SOUTHEASTERN IOWA HANCOCK COUNTY IN WEST CENTRAL ILLINOIS * UNTIL 600 PM CDT * AT 513 PM CDT... DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM IN THE VICINITY OF FT MADISON MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEVER AROUND 506 PM CDT FERRIS AROUND 507 PM CDT PONTOOSUC AROUND 508 PM CDT ADRIAN AROUND 508 PM CDT CARTHAGE AROUND 510 PM CDT BENTLEY AROUND 510 PM CDT COLUSA AROUND 510 PM CDT DALLAS CITY AROUND 510 PM CDT BURNSIDE AROUND 515 PM CDT THIS STORM HAS A HISTORY OF LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY $AWAY FROM WINDOWS! TPH
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 1:44 PM CDT, 3 hours 30 minutes earlier.
Area forecast discussion, May 12, 1:44 PM CDT, 3 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 144 PM CDT TUE MAY 12 1998 WAITING GAME IN PROGRESS. KDMX WSR-88D DEPICTED SOLID LN OF SHRA W OF FT DOD AND MAS CY. PCPN DEV ALONG SECTION OF SLOW MOVG CLD FNT WHERE MOIST FLUX CNVG OCCURRING. CAP GONE IN AFOREMENTIONED AREA AS WELL. BUT NOTHING REALLY TAKING OFF AS OF YET. ATMOSPHERE PRIMED FOR CONVECTION THO. SPECIAL 18Z ILX RAOB HAD CAPES NEAR 1000 J/KG W\ LIFTED INDICES AOB MINUS 5. WET BULB ZERO OF 9 KFT VERY FAVORABLE FOR LRG HAIL. EHI AND SR HELICITY DO NOT SUPPORT TORNADOES. OTHER DATA SOURCES YIELD EVEN HIGHER CAPES. ADAS CAME IN W\ CAPES NEAR 1500 J/KG NR BRL AT 17Z. WND GUST POTENTIAL LIMITED AS DIFF THETA-E BTWN SFC AND DRY MID LEVELS BELOW CRITERIA. HWVR... THE LATEST EXPERIMENTAL GOES MICROBURST PRODUCT SUGGESTS WND GUST TO 40 KTS. OVERALL... APPEARS ERN IA AND NW IL SANDWICHED IN BTWN BETTER DYNAMICS ASSOCD W\ UPR AND SFC LOW MOVG THRU MN... AND BETTER THERMODYNAMICS TO THE SOUTH ACRS MO AS EVIDENT BY CAPES NEAR 2500 J/KG. MORE POTENTIAL FOR SVR IN THESE AREAS. AWAITING ISSUANCE OF PSBL WATCH BOX FOR ERN IA. TOD MAY NOT FAVOR NW IL AS STORMS ROLL IN AFT PK HTG. MORE STORMS PSBL WED AS FNT STALLS JUST SOUTH OF FA... THEN RETURNS AS WRM FNT. MENTION OF TSRA NEEDED IN ERN IA WED. ALREADY IN NW IL ZONES. 30-40 POPS SHOULD COVER IT... AS PER KLOT LEAD. MOS A SHADE LOW W\ OVERNIGHT MINS CONSIDERING CURRENT DEW POINTS. CID 5F7/60 DBQ 56/60 MLI 58/60 BRL 60/60 HENDRICKS
In the hours before
Special weather statement, May 12, 4:06 PM CDT, 1 hour 8 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002- 007-009-015>018-024>026-034-035-130505- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 406 PM CDT TUE MAY 12 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1000 PM CDT FOR EASTERN IOWA AND NORTHWEST ILLINOIS... A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM CDT FOR EASTERN IOWA AND NORTHWEST ILLINOIS. CITIES IN THE WATCH AREA INCLUDE THE QUAD CITIES... CEDAR RAPIDS... DUBUQUE... FREEPORT... CLINTON... IOWA CITY... PRINCETON... FAIRFIELD... BURLINGTON... MACOMB AND KEOKUK. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH SOME OF THESE THUNDERSTORMS. AT 406 PM CDT... A SPOTTER IN MARENGO REPORTED PEA SIZE HAIL. SCATTERED THUNDERSTORMS NEAR MARENGO AND SOUTH OF I-80 WILL CONTINUE TO INTENSIFY AS THEY MOVE NORTHEAST AT 40 MPH. IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RVAIN AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. TPH
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 5:27 PM CDT | Severe Thunderstorm Warning | DVN | Iowa, Johnson | 48 min |
| May 12, 5:51 PM CDT | Severe Thunderstorm Warning | DVN | Jackson | 49 min |
| May 12, 6:10 PM CDT | Severe Thunderstorm Warning | DVN | McDonough | 50 min |
| May 12, 6:41 PM CDT | Tornado Warning | DVN | McDonough | 34 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.